GERD my daughter

My daughter has suffered from severe gastroesophageal reflux disease (GERD) since she was born.   We thought that the infantile spitting up and the constant vomit smell on her clothes would eventually go away as she grew older.  So it was not until last year, at the age of 9, that we finally brought her to a gastroenterologist for further evaluation.  The physician started her on omeprazole (Prilosec), a proton pump inhibitor (PPI)—a potent gastric acid suppressing medication.  My husband and I (also a physician) were quite hesitant to start a growing child on a medication that would significantly suppress her gastric acid production with no end point.  In the adult world, I had no problem prescribing this class of medication (with the hope of ultimately preventing esophageal cancer), but in a child it somehow seemed wrong.

While taking the PPI, my daughter improved with regard to her reflux symptoms, but began experiencing other problems, in particular difficulty sleeping (which we thought was due to the reflux itself), lethargy, and a depressed mood (which is difficult to tease out the cause in a 9 year old girl!).  We decided to stop the medication, and noticed these side effects disappear.  We wanted to know why she was experiencing the reflux, and treat that, as opposed to treating the symptoms.  She underwent an upper endoscopy as well as a gastric emptying study, which were both normal.  So we were stuck—do we continue the medication indefinitely or let her suffer and see what happens?   After enduring a few months of severe reflux off medication, we brought her to her pediatrician, who recommended we try a different PPI, lansoprazole (Prevacid).

Again, the reflux resolved but newer, more severe side effects cropped up.  This time she experienced daily headaches, insomnia, depressed mood and diarrhea after a few weeks on Prevacid.   I stopped the medication immediately after my daughter informed me that she was having diarrhea.  In the medical literature, there were warnings about clostridium difficile colitis and use of PPI’s, so clearly I was alarmed.   Within 2-3 days of discontinuing the medication, her diarrhea, headaches, insomnia and poor mood completely resolved.  She returned to being a normal happy 9 year old girl.  After realizing that these medications were causing significant morbidity in my otherwise healthy child, I decided to look for a cure to her gastroesophageal reflux…and I think I have found it (at least for my dauthter)!

To read more, see GERD the solution

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s